Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 34, NWS Jacksonville, FL

September 5, 2004Baker County, Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 5, 2004, 6:10 PM EDT for Baker County, Duval County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 6:10 PM EDT (22:10 UTC)
Expired
Sep 5, 2004, 7:00 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Baker County, FL, Duval County, FL

The radar

The Jacksonville radar (KJAX), 42 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 1:40 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WFUS52 KJAX 052212
TORJAX
FLC003-031-052300-
/X.NEW.KJAX.TO.W.0014.040905T2210Z-040905T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 PM EDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BAKER COUNTY IN NORTHEAST FLORIDA
  SOUTHWESTERN DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 700 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A DEVELOPING TORNADO ALONG INTERSTATE 10...ABOUT 5 MILES EAST OF   
  BALDWIN...MOVING WEST AT 55 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
LAT...LON 3021 8190 3031 8191 3025 8220 3017 8224

$$

ZAPPE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 5, 2:06 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 5, 2:06 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...ADDED WIND ADVISORY FOR INTERIOR SE GA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN SEP 5 2004

...FRANCES OVER CENTRAL PENINSULA...

.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW.  HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM.  TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.

.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST.  SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.

 &&

.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS.  SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
     INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
     FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
     WIND ADVISORY INTERIOR SE GA.
     FLOOD WATCH SE GA.

&&
Hazardous weather outlook, Sep 5, 11:00 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004

GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...

THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ZIBURA

In the hours before

Local storm report, Sep 5, 12:10 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            CANOPY OVER GAS STATION SPLIT...NUMEROUS TREES DOWN WITH
            POWER OUTAGES. 4.00 INCHES OF RAINFALL THROUGH NOON.

&&

MZ
Local storm report, Sep 5, 12:53 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   HILLIARD                30.69N 81.92W
09/05/2004                   NASSAU             FL   TRAINED SPOTTER

            6 FOOT DIAMETER OAK TREE ON HOUSE ON 6TH AND OXFORD ST.

1240 PM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            I-95 COVERED WITH DEBRIS BUT PASSABLE. WINDS 44G70 KNOTS.
            30 FEET OF FLAGLER BEACH PIER IS GONE.

&&

MZ
Local storm report, Sep 5, 2:58 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   TRAINED SPOTTER

            MEASURED 75 MPH WIND GUST

&&

ARS
Local storm report, Sep 5, 3:31 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TORNADO          CRESCENT CITY           29.44N 81.52W
09/05/2004                   PUTNAM             FL   LAW ENFORCEMENT

            TORNADO TOUCHDOWN REPORTED BY POLICE OFFICERS IN CRESCENT
            CITY. PROPERTY AND TREE DAMAGE REPORTED.

&&

CAMP
Local storm report, Sep 5, 4:35 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TROPICAL STORM   2 W REDDICK             29.37N 82.23W
09/05/2004                   MARION             FL   TRAINED SPOTTER

            50 TO 60 MPH WIND GUSTS WITH TREES CRACKING AND LOTS OF
            DEBRIS. POWER OUT.

0150 PM     TROPICAL STORM   MAYPORT                 30.38N 81.41W
09/05/2004                   DUVAL              FL   COAST GUARD

            60 KNOT WIND GUSTS AT USCG.

0230 PM     TROPICAL STORM   CITRA                   29.41N 82.11W
09/05/2004                   MARION             FL   PUBLIC

            TREES DOWN ON 155TH STREET IN CITRA.

0300 PM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            AWNINGS BLOWN AWAY ATFLAGLER PALM COAST HIGH SCHOOL. ROOF
            ON BUILDING NEXT TO HIGH SCHOOL BLOWN OFF.

0301 PM     TSTM WND DMG     DUPONT CENTER           29.76N 81.31W
09/05/2004                   ST. JOHNS          FL   TRAINED SPOTTER

            TREES DOWN ON HIGHWAY 84.

0310 PM     TSTM WND DMG     HOMERVILLE              31.04N 82.75W
09/05/2004                   CLINCH             GA   TRAINED SPOTTER

            4 PINE TREES UPROOTED IN HOMERVILLE.

0330 PM     TROPICAL STORM   2 W REDDICK             29.37N 82.23W
09/05/2004                   MARION             FL   PUBLIC

            TREES DOWN AND POWER OUT. LARGE LIMBS THROUGH ROOF OF
            HOUSE.

0223 PM     WATER SPOUT      PALATKA                 29.65N 81.66W
09/05/2004                   PUTNAM             FL   LAW ENFORCEMENT

            PUBLIC REPORTED WATER SPOUT NORTH OF MEMORIAL BRIDGE IN
            PALATKA.

0115 PM     TORNADO          PALATKA                 29.65N 81.66W
09/05/2004                   PUTNAM             FL   LAW ENFORCEMENT

            POSSIBLE TORNADO SOUTH OF PALATKA ON HIGHWAY 19.

0410 PM     TROPICAL STORM   KINGSLAND               30.79N 81.66W
09/05/2004                   CAMDEN             GA   LAW ENFORCEMENT

            POWER OUT FOR A WHILE. TREES DOWN ALL AROUND TOWN.

&&

MKT
Local storm report, Sep 5, 5:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          HOLLISTER               29.62N 81.81W
09/05/2004                   PUTNAM             FL   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN IN HOLLISTER. TREES DOWN IN
            THE WOODS.

0400 PM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/05/2004                   FLAGLER            FL   FIRE DEPT/RESCUE

            LIGHT POLES AND STREET SIGNS DOWN.

&&

MKT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:40 AM EDTTornado WarningJAXPutnam, Saint Johns50 min
Sep 5, 4:34 AM EDTTornado WarningJAXClay41 min
Sep 5, 4:51 AM EDTTornado WarningJAXSaint Johns24 min
Sep 5, 6:16 AM EDTTornado WarningJAXMarion29 min
Sep 5, 7:45 AM EDTTornado WarningJAXClay30 min
Sep 5, 9:16 AM EDTTornado WarningJAXFlagler, Saint Johns14 min
Sep 5, 2:09 PM EDTTornado WarningJAXHamilton, Suwannee36 min
Sep 5, 4:53 PM EDTTornado WarningJAXSaint Johns52 min
Sep 5, 6:35 PM EDTTornado WarningJAXPutnam40 min
Sep 5, 6:50 PM EDTTornado WarningJAXAlachua40 min
Sep 5, 6:59 PM EDTTornado WarningJAXDuval46 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.